Chemotherapy: Dealing with side effects
Health Guide December 07, 2006
One of the hardest parts of chemotherapy is having had your first treatment, and waiting to see what, if any, side effects you’ll encounter. You’ve imagined the worst; you’ve listened to horror stories from “friends” who’ve carelessly repeated things they’ve heard…
Believe me, anyone who’s undergone chemo is very, very careful when speaking about the experience to someone just beginning. It’s not that we want to whitewash it; chemo is difficult. But every person’s experience is different; just because a friend was deathly ill, or your cousin was so tired she couldn’t get out of bed, that doesn’t mean the same thing will happen to you.
So you’ve been through your first treatment, and you’re home. Now what?
Do what feels right to you. You don’t have to rest (unless the doctor has told you to). I wouldn’t suggest jumping right into a mad whirlwind of housecleaning, but neither do you have to take to your bed. In my case, it was “business as usual.” I’d have chemo on a Friday and, since it usually ended mid-afternoon, I wouldn’t bother to go to work. Instead, I’d start the weekend a few hours early: grocery shopping (before the Friday-after-work rush), doing light errands, and relaxing with my family in the evening.
Eat if you feel like it; some women are ravenous after chemo, while some are too queasy to do more than sip tea. Most are somewhere in the middle, not particularly hungry, but not particularly nauseous, either. Since this is your first treatment, you might want to go easy on the food, even if you’re really hungry; you’ll want to see if you develop nausea, and if you do, it’s easier to deal if you’re stomach isn’t full. (On the other hand, don’t be afraid to eat; no food in your stomach can be just as challenging as too much. Just take it easy.)
Over the next few days, you’ll be keeping a close watch on yourself, with a constant, aggravating voice in your head whispering, “How do I feel? Am I going to be sick? Am I really tired? Is my hair falling out already?” Try not to obsess over how you feel; it’s challenging, I know, but see if you can distract yourself and forget about side effects for awhile. If they’re going to appear, there’s nothing you can do. If they’re not, then you’re worrying for nothing.
One thing you CAN do is keep a journal, so that if/when you become nauseous, feel terminally exhausted, or have any other type of discomfort, you can tell the doctor how long after chemo the symptoms started, and what they felt like. This information will help him or her select the right type of treatment to make you feel better.
The side effects most likely to occur immediately are gastrointestinal. DON’T keep a stiff upper lip, and believe it’s all part of the treatment! Your doctor and nurses want you to feel good; my experience is, they’ll do everything in their power to make that happen, trying different drugs or protocols till they find the right treatment. But they can’t help if you don’t ask.
Common longer-term side effects may include hair loss; an achy, tired flu-like feeling, for some or all of the time between treatments; tingling feet or hands; “metal mouth,” a taste in your mouth like you’ve just licked the lid of a tin can; and mouth sores and a sore throat. (Here’s an “insider” tip: Ask for some ice chips to chew on for the first few minutes of your injection. This is supposed to help prevent mouth sores. I didn’t know about this at the time, but friends have told me it works.) As with nausea and excessive fatigue, your medical team will work on alleviating these issues.
Sometimes, despite everyone’s best efforts, nothing can be done about one or more of your particular side effects, and you just have to put up with them. See if you can make yourself feel even a tiny bit better by accessing the mind-body connection. Try meditation or prayer, relaxation tapes, laughing with friends, watching DVDs…
And most of all, remember: every minute that goes by, every day that passes, you’re that much closer to being done: with chemo, AND with cancer treatment.